MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE ADVANTAGE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE ADVANTAGE; WIRE, GUIDE, CATHETER
Model Number RA*FA18181C
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.For this reason, evaluation code 11 has been referenced in the conclusions section of h6.A review of the device history record and the shipping inspection record of the involved product/lot # combination was conducted with no findings.A search of the complaint file did not find any other report with the involved product code/lot# combination.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported that the tip of the wire broke off but was retrieved and removed inside of the catheter.The patient was stable.The procedure outcome was successful.Additional information was received on 8/7/2018: the procedure being performed was a percutaneous nephrolithotomy (pcn) and ureteral stent placement.Part of the broken wire was in the catheter, so the physician maneuvered the catheter until he could see the broken part of the wire.The physician then used a hemostat in the hub and pulled out the broken piece.All of the wire was able to be removed from the patient.A 4fr terumo angled glide catheter and a 6fr accustick were used with the involved product.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d10, update section h3, and provide the completed investigation results.H6 results: 3252 is based on evaluation of user facility information & the returned sample; 213 is based upon evaluation of undamaged sections of the returned sample.H6 conclusion: 4310 is based upon evaluation of user facility information & the returned sample; 67 is based upon evaluation of undamaged sections of the returned sample.Visual inspection upon receipt found that the actual sample had been fractured into two pieces at approximately 600mm from the distal end of the device, with a kink generated at approximately 18mm from the distal end of the device.The total length of the actual sample was found to be approximately 1800mm.From this, it is most unlikely that there was a portion missing from the actual sample.Actual sample: fractured distal shaft: approximately 600mm proximal main shaft: approximately 1200mm total length: approx.1800mm.Sample from the involved product code: total length: approximately 1800mm.Magnifying and electron microscopic inspections of the fracture and the segment adjacent to the fracture revealed that the shaft had been flexed toward the fracture end with the outer layer (ptfe coat) having been sheared off on the segment around the fracture.Electron microscopic inspection of the fracture cross-section revealed that its surface was in the rough state.Magnifying and electron microscopic inspections of the kinked segment revealed that some creases had been generated on the inside of the kink.Magnifying inspection of the remainder of the device found that the outer layer (ptfe coat) had been sheared off on approximately 580-590mm and 610-620mm from the distal end of the device.The outer layer (ptfe coat) was removed from the undamaged segment to check the state of adhesion of the outer layer (ptfe coat) to the core wire.Magnifying inspection did not find any anomaly, such as a ptfe coat-lifted segment or the generation of a gap between the core wire and ptfe coat.The state of adhesion of the outer layer to the core wire was confirmed to be normal, being comparable to that of the current product of the involved product code.The outside diameter was measured on the undamaged segment and confirmed to meet manufacturer specifications.The bending strength was determined on the undamaged segment and confirmed to meet manufacturer specification.There is no indication that this event was related to a device defect or malfunction and the exact cause cannot be definitively determined.Based on the investigation results it is likely that the generation of the fracture of the actual sample was trapped due to some factor(s).In that state, the actual sample was pushed forward and this caused the distal segment to get bent.Subsequent rotating manipulation led the bend to form into a loop shape.In that state, the actual sample was subjected to pulling force, resulting in the fracture.From the available information, however, it is difficult to determine the definitive cause of the generation of the fracture.For the sheared outer layer (ptfe coat), it is likely that the actual sample was subjected to abrading force which exceeded the strength limit of this product.It is difficult, however, to determine when and how the actual sample was exposed to the force.For the generation of the kink, it is likely that the actual sample was subjected to bending which exceeded the strength limit of this product.It is difficult, however, to determine when and how the actual sample was subjected to the bending force.The ifu states: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire advantage and/or the catheter and determine the cause by fluoroscopy.Continuing to manipulate or rotate the glidewire advantage or failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.".

Brand Name
RADIFOCUS GLIDEWIRE ADVANTAGE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7768250
Report Number9681834-2018-00146
Device Sequence Number2050493
Product Code DQX
UDI-Device Identifier04987350714749
UDI-Public04987350714749
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K063372
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/29/2020
Device Model NumberRA*FA18181C
Device Catalogue NumberGA1818
Device Lot Number180320
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/03/2018
Initial Date Received by Manufacturer 07/23/2018
Supplement Date Received by Manufacturer09/03/2018
Initial Report FDA Received Date08/09/2018
Supplement Report FDA Received Date09/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4FR TERUMO ANGLED GLIDE CATHETER; 6FR ACCUSTICK